What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 4, 6:09 AM CST, 26 minutes earlier.
Area forecast discussion, Aug 4, 6:09 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
709 AM CDT Fri Aug 4 2023
.UPDATE...
Issued at 709 AM CDT Fri Aug 4 2023
The low ceilings appeared to win out over the dense fog, so the
Dense Fog Advisory was cancelled. Unfortunately, KM21 and KOWB
both have just gone back down to 1/4SM.
We shaved off some more of the Flood Watch, as the main impact
is along and west of the Mississippi river.
The AVIATION section has been updated for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Sunday night)
Issued at 412 AM CDT Fri Aug 4 2023
The next round of convection with heavy rainfall and flash
flooding is under way. Unfortunately, it is setting up right over
those areas that got hammered yesterday. Precipitable water values
are well over 2" and an area of showers and thunderstorms that
extends back to nearly Kansas City Missouri, is poised to stream
southeast along the Mississippi River and into the Purchase Area
of Kentucky through the morning. Significant flash flooding will
once again be possible. All indications are that it will be done
by late morning, so the Noon expiration of the Flood Watch looks
good. There are no indications of significant rainfall over the
Evansville Tri State area, so that portion of the Watch was
cancelled.
With the combination of shear (Effective Bulk Shear 30-35kts and
instability (MUCAPE >= 2000 J/kg) this morning, an isolated
severe storm cannot be ruled out. However, with the large number
of updrafts competing for the available instability, any strong
storms should be very isolated.
Dense fog developed by midnight over the Pennyrile and southwest
Indiana, so a Dense Fog Advisory was issued through 9 AM.
Increasing clouds over much of that region has helped the fog to
dissipate in some locations, but anywhere skies clear, dense fog
is still a good bet. Will give the Advisory a long leash this
morning, but may cancel all or a portion of it before its
expiration.
The upper ridge will build eastward today, resulting in more of a
zonal flow over the Quad State. The 00Z and later CAMs all develop
convection and move it eastward into/through the region, but they
don't agree on the timing. Possibilities range from early
evening to late evening and overnight, so will limit PoPs to
chance levels and spread them slowly eastward over the region
through the night. Best chances will be over southeast Missouri
again, but all indications are that convection tonight should be
progressive which would limit the heavy rainfall threat. There is
a tendency for linear development, so damaging winds cannot be
ruled out.
South winds will return to the region on Saturday with continued
weak zonal flow aloft. There is no consensus on when and where
convective initiation will occur, so we will maintain the chancy
PoPs through the day.
There continues to be decent agreement on a storm system moving
through the Upper Midwest and into the Great Lakes on Sunday. This
will lead to increasing southerly winds over the Quad State and
eventually a cold frontal passage Sunday night. The nearly zonal
flow aloft will increase and result in sufficient shear to support
a severe storm threat. The airmass should be very juicy, so
instability should be sufficient as well. There are still issues
to figure out from timing, location, and mode/coverage. At least
the storms should be progressive, limiting any heavy rainfall
concern.
Although high temperatures will generally be at or just below
normal through Sunday, the rather extreme dewpoints expected will
allow mainly western portions of the region to reach triple digit
heat indices each afternoon. At this time, they are expected to
stay under 105 degrees, so no Heat Advisories are anticipated, but
if we get a bit warmer, that could change.
.LONG TERM...(Monday through Thursday)
Issued at 412 AM CDT Fri Aug 4 2023
This is the nice part of the forecast. Nearly zonal flow aloft and
a cooler, drier airmass at the surface should keep the Quad State
dry with below normal temperatures Monday through at least Tuesday
night. South winds will return to the region on Wednesday which
will lead to a moistening trend and as impulses move through the
zonal to northwest flow aloft, chance PoPs will return for
Wednesday through next Friday. The NBM temperatures were followed
closely, but seem too cool for the second half of the week.
&&
.AVIATION...
Issued at 709 AM CDT Fri Aug 4 2023
LIFR conditions at KEVV and KOWB will gradually improve through
the morning and finally become VFR this afternoon. MVFR fog at
KMVN should dissipate quickly this morning. MVFR and lower
conditions in TSRA at KCGI and KPAH this morning will take 3 to 4
hours to become VFR. The chance of convection late this afternoon
and tonight is non-zero, but not high enough to mention anywhere
at this time. However, some fog formation will be possible at all
sites overnight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until noon CDT today for ILZ092-093.
MO...Flood Watch until noon CDT today for MOZ076-086-087-100-107>112-
114.
IN...None.
KY...Flood Watch until noon CDT today for KYZ001>004-006-009.
&&
UPDATE...DRS
SHORT TERM...DRS
LONG TERM...DRS
AVIATION...DRSHazardous weather outlook, Aug 4, 6:33 AM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
733 AM CDT Fri Aug 4 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
733 AM CDT Fri Aug 4 2023 /833 AM EDT Fri Aug 4 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A Flood Watch continues until Noon for areas along and west of a
line from Perryville Missouri to Olmsted Illinois to Murray
Kentucky line. Many of the same areas will see more heavy rainfall
this morning.
A few severe storms with a damaging wind threat are also possible
this morning, mainly over southeast Missouri. There will also be a
chance of storms tonight, mainly over southeast Missouri. Any
heavy rainfall will be isolated tonight, and a stray strong to
severe storm could produce damaging winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A chance of storms continues through the weekend. The best chance
will be along and ahead of a cold front Sunday afternoon and
night. Severe storms with a damaging wind and large hail threat
will be possible Sunday. Otherwise, locally heavy rainfall and
lightning can be expected.
A chance of thunderstorms returns to the forecast Wednesday and
Thursday. Locally heavy rainfall and lightning are the primary
concerns at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Sunday afternoon and night. In
the meantime, heavy rain and flooding reports would be greatly
appreciated this morning.
DRS
In the hours before
Special weather statement, Aug 4, 12:39 AM CST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
139 AM CDT Fri Aug 4 2023
KYZ001-002-006-MOZ110>112-114-040730-
Graves KY-Fulton KY-Hickman KY-Stoddard MO-New Madrid MO-Scott MO-
Mississippi MO-
139 AM CDT Fri Aug 4 2023
...Strong thunderstorms will impact portions of Fulton, Hickman,
southwestern Graves, Mississippi, southwestern Scott, New Madrid and
Stoddard Counties through 230 AM CDT...
At 138 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Morehouse to near Big Oak Tree State Park to
near Cayce. Movement was southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Cayce around 145 AM CDT.
Big Oak Tree State Park around 155 AM CDT.
Other locations in the path of these storms include Towosahgy State
Historic Site, Dorena, Matthews, Fulton, Hickman, East Prairie and
Farrenburg.
This includes the following highways...
Interstate 57 in Missouri between Mile Markers 1 and 4.
Interstate 69 in Kentucky between Mile Markers 1 and 6.
Interstate 55 between Mile Markers 45 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3654 8954 3678 8983 3697 8986 3699 8965
3666 8890 3650 8877 3651 8932 3650 8942
3648 8944
TIME...MOT...LOC 0638Z 300DEG 16KT 3687 8970 3669 8936 3652 8907
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RJPSpecial weather statement, Aug 4, 2:18 AM CST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Paducah KY
318 AM CDT Fri Aug 4 2023
KYZ002-003-006-040900-
Carlisle KY-Graves KY-Hickman KY-
318 AM CDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of southeastern
Carlisle, northeastern Hickman and western Graves Counties through
400 AM CDT...
At 317 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Bardwell, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Carlisle, northeastern Hickman and western Graves Counties, including
the following locations... Lowes, Fancy Farm, Wingo and Arlington.
This includes Interstate 69 in Kentucky between Mile Markers 12 and
19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3672 8903 3689 8898 3689 8869 3659 8869
TIME...MOT...LOC 0817Z 279DEG 16KT 3679 8892
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RJPSpecial weather statement, Aug 4, 3:58 AM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Paducah KY
458 AM CDT Fri Aug 4 2023
MOZ111-112-114-041045-
New Madrid MO-Scott MO-Mississippi MO-
458 AM CDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of southwestern
Mississippi, south central Scott and northeastern New Madrid Counties
through 545 AM CDT...
At 458 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hay-Wood City, or near Oran, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Sikeston and Miner around 515 AM CDT.
Other locations in the path of this storm include Matthews, East
Prairie and Farrenburg.
This includes the following highways...
Interstate 57 in Missouri between Mile Markers 1 and 4.
Interstate 55 between Mile Markers 49 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3691 8968 3697 8955 3672 8920 3660 8955
TIME...MOT...LOC 0958Z 325DEG 28KT 3699 8967
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DWSLocal storm report, Aug 4, 4:55 AM CST, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
555 AM CDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 AM Flash Flood Hickman 36.56N 89.19W
08/04/2023 Fulton KY 911 Call Center
Several streets flooded in Hickman.
&&
DWSLocal storm report, Aug 4, 5:42 AM CST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
642 AM CDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM Flash Flood Hickman 36.56N 89.19W
08/04/2023 Fulton KY Emergency Mngr
Widespread flash flooding occurring in
Hickman. Numerous roads are closed. At least
one home has been evacuated due to flooding.
&&
DWSLocal storm report, Aug 4, 6:35 AM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
735 AM CDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM Flash Flood 2 N Zalma 37.17N 90.09W
08/04/2023 Bollinger MO Emergency Mngr
Highway H north of Zalma is closed due.
&&
DWS